Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS North Platte, NE

April 9, 2013Custer County, Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 9, 2013, 2:29 PM CDT for Custer County, Garfield County, Loup County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2013, 2:29 PM CDT (19:29 UTC)
Expired
Apr 9, 2013, 3:15 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Custer County, NE, Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 2:45 PM CDTHAIL 14 E Sargent, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 724 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
724 m²/s²
0-3 km storm-relative helicity
977 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS53 KLBF 091929
SVRLBF
NEC041-071-115-092015-
/O.NEW.KLBF.SV.W.0009.130409T1929Z-130409T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
229 PM CDT TUE APR 9 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
  SOUTHWESTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 315 PM CDT

* AT 225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESCOTT...
  AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  BURWELL...SARGENT...BIG OAK CANYON...DIVIDE HILL...KENT DIVERSION
  DAM STATE WILDLIFE MANAGEMENT AREA...VIRGINIA SMITH DAM...NUNDA
  SHOAL CAMPGROUND...CALAMUS RESERVOIR STATE RECREATION AREA AND
  HOMESTEAD KNLLS CAMPGROUND.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 07 AND 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4173 9910 4173 9920 4157 9920 4151 9924
      4154 9950 4175 9936 4187 9932 4187 9900
TIME...MOT...LOC 1929Z 206DEG 34KT 4160 9934

HAIL...1.00IN
WIND...<50MPH

$$

STOPPKOTTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:04 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 9, 1:04 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
104 PM CDT TUE APR 9 2013

.SYNOPSIS...
ISSUED AT 412 AM CDT TUE APR 9 2013

ANALYSIS OF THE 08Z MSL DATA SHOWED A WELL DEVELOPED CYCLONE OVER
EASTERN NEW MEXICO. LOOKING AT THE WATER VAPOR IMAGERY...THERE WAS A
WAVE ASSOCIATED WITH THAT SYSTEM. THERE WAS ANOTHER...MORE PROMINENT
CIRCULATION NEAR THE UTAH-WYOMING-COLORADO TRIPLE POINT.

&&

.UPDATE...
ISSUED AT 105 PM CDT TUE APR 9 2013

UPDATE TO INCLUDE ISOLATED THUNDER ACROSS THE EASTERN PART OF THE
CWA. NEAR TERM MODELS SHOW ELEVATED INSTABILITY ACROSS AREAS EAST OF
HIGHWAY 83...AND LIGHTNING DATA CONFIRMS IT. SEVERAL STRIKES HAVE
OCCURRED WITH A COUPLE CELLS AND EXPECT THIS ISOLATED NATURE TO
CONTINUE THIS AFTERNOON. PRECIP TYPE IS THE BIG QUESTION AS A WARM
LAYER ALOFT IS CAUSING SOME MELTING...BUT THE LOWER LEVEL IS VERY
COLD AS TEMPS ARE AROUND 20. REPORTS HAVE BEEN SNOW OR SLEET...ALONG
WITH THE THUNDER...AND SEE NO REASON FOR THIS TO CHANGE DURING THE
DAYTIME HOURS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM CDT TUE APR 9 2013

THE UPPER LOW...NOW LOCATED IN THE INTERMOUNTAIN WEST IS FORECAST TO
PRODUCE CYCLOGENESIS OVER COLORADO. THAT SYSTEM WILL COME ACROSS THE
MOUNTAINS AND ONTO THE PLAINS TODAY AND TONIGHT. AS IT DOES...FAIRLY
STRONG ISENTROPIC LIFT ALONG THE WEAKLY SLOPED SURFACE FRONT WILL
BRING A REVIVAL OF WIDESPREAD SNOW IN WESTERN NEBRASKA TODAY AND
TONIGHT WITH THE HEAVIEST SNOW MOST LIKELY THIS AFTERNOON AND
TONIGHT. FOLDS IN THE THETA-E VERTICAL FIELD WILL ENHANCE THE UPWARD
MOTION. ADDING TO THE MISERY INDEX...VERY STRONG WIND WILL CONTINUE
AT LEAST INTO THE AFTERNOON RESULTING IN BLOWING AND DRIFTING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 412 AM CDT TUE APR 9 2013

WINTER STORM WILL BE WINDING DOWN WEDNESDAY. HOWEVER...WITH THE
UPPER LEVEL PATTERN VERY AMPLIFIED...THE TROUGH WILL REMAIN
CENTERED OVER THE SOUTHERN ROCKY MOUNTAINS INTO THE NORTHERN
PLAINS THE UPPER LOW WILL SEE A VERY SLOW PROGRESSION OUT OF THE
REGION. AT 12Z WEDNESDAY...THERE IS DECENT AGREEMENT BETWEEN THE
MODELS THAT THE UPPER LOW WILL BE CENTERED OVER THE NEBRASKA
PANHANDLE OR FAR WESTERN NEBRASKA. IT THEN LOOKS TO SLOWLY MOVE
EAST THROUGH WEDNESDAY NIGHT...WHILE STILL OVER EASTERN NEBRASKA
AT 12Z THURSDAY. IT FINALLY MOVES OFF INTO THE UPPER MISSISSIPPI
RIVER VALLEY REGION THURSDAY EVENING...WHICH SHOULD THEN BRING A
COMPLETE END TO THE SNOW OVER THE LOCAL FORECAST AREA.

BEYOND WEDNESDAY AFTERNOON ANY SNOW WILL BE LIGHT...AND SHOULD BE
CONFINED TO AREAS EAST OF HIGHWAY 83...AND PARTICULARLY OVER NORTH
CENTRAL NEBRASKA.

THE OTHER IMPACT FROM THE SLOW MOVEMENT OF THE SYSTEM OUT OF THE
REGION...IS IT WILL KEEP THE COLD AIRMASS SITUATED OVER THE AREA.
THE COLD AIR WILL MODIFY SLIGHTLY AS IT SITS OVER THE
REGION...HOWEVER EVEN BY 00Z FRIDAY...THE COLD POCKET WHICH WILL
BE CENTERED OVER NORTHEAST NEBRASKA WILL REMAIN NEAR -10C AT
850MB. IN TERMS OF STANDARDIZED ANOMALIES...THESE VALUES ARE
AROUND 3 STANDARD DEVIATIONS BELOW NORMAL...WHICH IS INDICATIVE
OF NEAR RECORD LOW TEMPERATURES. MAY DEAL WITH TIMING ISSUES IN
ORDER TO ACTUALLY GET ANY RECORDS. ALSO...EVEN THOUGH EXPECTING
QUITE A BIT OF CLOUD COVER TO KEEP TEMPERATURES DOWN DURING THE
DAYTIME HOURS...EVEN A QUICK BREAK COULD ALLOW TEMPERATURES TO
JUMP UP ENOUGH TO KEEP TEMPERATURES FROM STAYING AT THOSE VERY
COLD VALUES. ANOTHER CONSIDERATION WITH TEMPERATURES IS NEW SNOW
ON THE GROUND IN PLACES TO KEEP TEMPERATURES LOWER AT LEAST
THROUGH THURSDAY...AND PRIMARILY OVER THE NORTHWEST PARTS OF THE
FORECAST AREA...WHERE THE HEAVY SNOW IS EXPECTED TO BE.

EVENTUALLY INTO THE WEEKEND...SHOULD START TO SEE TEMPERATURES
GETTING BACK TO NEAR NORMAL. STILL HIGHS ARE LOOKING TO VARY FROM
THE 40S OVER NORTHERN NEBRASKA TO AROUND 60 IN THE FAR SOUTHERN
COUNTIES THROUGH SATURDAY.

LOOKING AT EARLY NEXT WEEK...THE MODELS ARE TRYING TO BRING
ANOTHER SYSTEM INTO THE REGION. THIS SYSTEM IS BY FAR WEAKER THAN
WHAT IS ONGOING AND COMES IN FROM THE WEST RATHER THAN THE
SOUTHWEST. IT DOES BRING IN A RE-ENFORCING BIT OF COLDER AIR TO
PUSH TEMPERATURES BACK TO VALUES BELOW NORMAL FOR THE BEGINNING OF
THE WEEK. THIS SYSTEM WILL ALSO BRING THE NEXT CHANCE FOR
PRECIPITATION TO NEBRASKA. AT THIS POINT THERE IS CONSIDERABLE
DIFFERENCES IN MODEL GUIDANCE SO KEPT ANY CHANCES FOR RAIN AND/OR
SNOW ON THE LOWER END UNTIL CONFIDENCE INCREASES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 105 PM CDT TUE APR 9 2013

MULTIPLE PRECIPITATION TYPES INCLUDED IN THE KLBF TAF THROUGH THE
AFTERNOON. MVFR TO IFR CIGS AND VSBYS EXPECTED AS WELL THROUGH THE
AFTERNOON FOR BOTH TAF SITES.

FOR THE KLBF TAF...HAVE INCLUDED A TEMPO GROUP FOR SHOWERY TYPE
PRECIP WHICH WILL BE OCCURRING WITH A MIXTURE OF SNOW AND
SLEET BUT INCLUDED THE PRIMARY PRECIP TYPE AS SLEET. CONVECTIVE
ELEMENTS SHOWING UP ON RADAR...ALONG WITH LIGHTNING STRIKES. IN
ADDITION...CLOUD TOPS AOA 35K FT EAST OF KLBF COULD MAKE FOR EVEN
SOME SMALL HAIL POSSIBLE THERE. MVFR TO IFR CIGS TO CONTINUE
THROUGH THE PERIOD. EXPECT INCREASED COVERAGE AND INTENSITY OF
SNOWFALL AFTER 00Z AND SHOULD MOST IMPACT THE KVTN TAF SITE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR
NEZ029-038-058-069>071.

WINTER STORM WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR
NEZ004>010-022>028-035>037-056-057-059-094.

&&

UPDATE...MASEK
SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...BROOKS
AVIATION...JWS
Hazardous weather outlook, Apr 9, 11:13 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1113 AM CDT TUE APR 9 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-101615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1113 AM CDT TUE APR 9 2013 /1013 AM MDT TUE APR 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS THE AREA THIS
AFTERNOON...MIXED AT TIMES WITH SLEET. VISIBILITIES MAY BE REDUCED
AT TIMES TO LESS THAN ONE MILE...MAKING TRAVEL DIFFICULT AND
HAZARDOUS ACROSS THE AREA. IN ADDITION...STRONG WINDS OF 30 TO 40
MPH WITH HIGHER GUSTS WILL CONTINUE INTO TONIGHT SO BLOWING AND
DRIFTING SNOW WILL CONTINUE AS WELL...ESPECIALLY WEST OF A LINE
FROM OGALLALA TO VALENTINE.

SNOWFALL IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THROUGH
THE AFTERNOON INTO THE EVENING HOURS...MAINLY ALONG AND NORTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW WILL COME TO AN END BY WEDNESDAY AFTERNOON ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Local storm report, Apr 9, 12:05 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1205 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     8 S HAYES CENTER        40.40N 101.02W
04/08/2013                   HAYES              NE   PUBLIC

            PASTURE FENCES AND GATES BLOWN DOWN. ESTIMATED WIND SPEED
            OF 60 MPH.

1200 PM     SNOW             VALENTINE               42.87N 100.55W
04/09/2013  E3.0 INCH        CHERRY             NE   PUBLIC

            ESTIMATED 2 TO 3 INCHES OF SNOW ON THE GROUND.
            VISIBILITIES AROUND 1/2 MILE.

&&

JGOMEZ
Local storm report, Apr 9, 12:42 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1242 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     13 SW MASON CITY        41.09N 99.47W
04/08/2013  E60 MPH          CUSTER             NE   PUBLIC

            WIND GUSTS ESTIMATED AT 55 TO 60 MPH.

&&

CARMEL
Local storm report, Apr 9, 12:43 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1243 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             MASON CITY              41.22N 99.30W
04/08/2013  M0.88 INCH       CUSTER             NE   PUBLIC

            PENNY TO NICKEL SIZED HAIL COMPLETELY COVERED GROUND.

&&

CARMEL
Local storm report, Apr 9, 1:07 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
107 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     SNOW             VALENTINE               42.87N 100.55W
04/09/2013  E3.0 INCH        CHERRY             NE   CO-OP OBSERVER

            3 INCHES OF SNOW ON THE GROUND.

&&

JGOMEZ
Special weather statement, Apr 9, 2:13 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
213 PM CDT TUE APR 9 2013

NEZ038-092000-
CUSTER NE-
213 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
300 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BERWYN...OR 7 MILES EAST OF BROKEN BOW...
MOVING NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...DESPITE THE COLD AIR THAT IS IN PLACE.
THE STORM WILL MOSTLY CONTAIN BRIEF HEAVY SLEET AND SNOW...BUT SOME
HAIL IS POSSIBLE AS WELL AS LIGHTNING AND THUNDER.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEISSERT...
  ROUND VALLEY...
  WESCOTT...
  WALWORTH...
  BIG OAK CANYON...
  SARGENT...
  DIVIDE HILL...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 282 AND 285.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 95 AND 22.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

STOPPKOTTE
Local storm report, Apr 9, 2:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
226 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             1 S WEISSERT            41.45N 99.45W
04/09/2013  E1.00 INCH       CUSTER             NE   PUBLIC

&&

MARTIN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:48 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes57 min
Apr 8, 10:55 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Apr 8, 11:40 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes50 min
Apr 9, 12:48 AM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.